Hail, Gray
- When
- April 20, 4:46 PM CST to 4:47 PM CST
- Where
- Gray County, Lefors
- Measured
- 1.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.433, -100.817
Severe thunderstorms with very large hail moved across the eastern Texas panhandle during the early evening hours. There have been no reports of damage or injuries from the large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms with very large hail moved across the eastern Texas panhandle during the early evening hours. There have been no reports of damage or injuries from the large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 20, 2:15 PM CST, 2 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 315 PM CDT WED APR 20 2005 .DISCUSSION... DRYLINE HAS PUSHED ACROSS ALL BUT THE SOUTHEASTERN CORNER OF THE TEXAS PANHANDLE. S/W MOVING ACROSS SW TEXAS IS HELPING TO GET CONVECTION GOING ACROSS THE SOUTH PLAINS AND BEARS WATCHING TO SEE IF THIS ACTIVITY WILL INCREASE IN STRENGTH AND COVERAGE ACROSS THE FAR SOUTHEAST THIS EVENING. FOR THE REST OF THE REGION...DRY AIR IS ENTRENCHED BEHIND THE DRYLINE AND WILL KEEP CLEAR SKIES IN PLACE. ONLY MAJOR CHANGE TO SHORT TERM GRIDS WAS TO PULL POP CHANCES OUT FOR TOMORROW AS DRY AIR REMAINS IN PLACE OVER THE REGION. WINDSHIFT WILL PUSH THROUGH DURING THE DAY TOMORROW...BUT HIGHER DEWPTS BEHIND THE FRONT WILL DO LITTLE TO GET PRECIP GOING AS TIME SERIES SHOW LITTLE MOISTURE ALOFT AND WEAK SYNOPTIC LIFT. TEMPS WILL BE A BIT COOLER BUT NOT BY MUCH AS FLOW PATTERN ALOFT STARTS TO TRANSITION TO A S/W RIDGE BY THE WEEKEND. AS THE FLOW TRANSITIONS...A SECONDARY SURGE OF COOL AIR WILL SLIDE ACROSS THE REGION LATE THURSDAY/DURING THE DAY FRIDAY. ALSO PUT WINDS INTO THE HIGH-END OF BREEZY FOR FRIDAY AS SFC PRES GRADIENT TIGHTENS UP BEHIND FRONTAL PASSAGE. THIS WILL THEN LET MUCH COOLER AIR SPILL INTO THE PANHANDLES AND KNOCK TEMPS BACK INTO THE FIRST PART OF THE WEEK. SHOULD SEE DRY FRONTAL PASSAGE AS ATMOSPHERE WILL BE RELATIVELY DRY. AS RIDGE MOVES EAST OF AREA LATE SUNDAY... RETURN FLOW SHOULD BECOME ESTABLISHED AND TEMPS BEGIN TO MODERATE. COULD ALSO SEE MOISTURE START TO RETURN TO THE REGION BUT STILL NOT CONFIDENT ON TIMING SO LEFT POP STRUCTURE ALONE. DID BUMP TEMPS UP A CATEGORY FOR MON AND TUE. MODELS ADVERTISE ANOTHER FRONT PUSHING THROUGH THE REGION TUESDAY...BUT WILL WAIT AND SEE HOW THINGS UNFOLD NEXT WEEK BEFORE MAKING MAJOR CHANGES. FCSTID = JORDAN && .PRELIMINARY POINT TEMPS/POPS... AMARILLO TX 48 77 46 70 / 10 0 10 10 BEAVER OK 53 78 46 69 / 20 10 10 10 BOISE CITY OK 47 73 41 67 / 0 0 10 10 BORGER TX 54 78 44 70 / 10 0 10 10 BOYS RANCH TX 46 78 44 71 / 0 0 10 10 CANYON TX 46 78 46 71 / 0 0 10 10 CLARENDON TX 56 80 49 72 / 10 10 10 10 DALHART TX 44 75 41 68 / 0 0 10 10 GUYMON OK 48 77 42 68 / 10 0 10 10 HEREFORD TX 44 78 46 69 / 0 0 10 10 LIPSCOMB TX 57 79 47 70 / 20 10 10 10 PAMPA TX 57 78 46 69 / 10 10 10 10 SHAMROCK TX 59 82 50 72 / 20 10 10 10 WELLINGTON TX 60 83 51 76 / 30 10 10 10 && .AMA WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 03/17
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT WED APR 20 2005 OKZ001>003-TXZ001>020-211100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 100 PM CDT WED APR 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING ACROSS THE EASTERN TEXAS AND OKLAHOMA PANHANDLES. THE AREA AT GREATEST RISK WILL BE GENERALLY EAST OF A LINE FROM BEAVER TO MIAMI...TO CLARENDON. THE MAIN SEVERE WEATHER THREAT WILL BE FROM LARGE HAIL AND DAMAGING WINDS. ALSO...BREEZY WARM AND DRY WINDS WILL INCREASE THE FIRE DANGER TODAY...MAINLY OVER WESTERN SECTIONS OF THE PANHANDLES. CAUTION IS ADVISED ON AREA LAKES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... THERE IS A CHANCE OF THUNDERSTORMS EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACROSS THE EASTERN TEXAS AND OKLAHOMA PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR POSSIBLE ACTIVATION LATE THIS AFTERNOON AND THIS EVENING. COCKRELL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 457 PM CDT WED APR 20 2005 TXZ018-019-202245- ARMSTRONG TX-DONLEY TX- 457 PM CDT WED APR 20 2005 ...STRONG THUNDERSTORMS IN ARMSTRONG AND DONLEY COUNTIES... SEVERAL STRONG THUNDERSTORMS WERE DEVELOPING FROM 3 MILES WEST OF HOWARDWICK TO 16 MILES SOUTHWEST OF CLARENDON AT 457 PM CDT...MOVING NORTHEAST AT 25 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. KRAMAR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 534 PM CDT WED APR 20 2005 TXZ019-202300- DONLEY TX- 534 PM CDT WED APR 20 2005 ...STRONG THUNDERSTORM IN NORTHERN DONLEY COUNTY... A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTH OF HOWARDWICK AT 534 PM CDT...MOVING NORTHEAST AT 40 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. KRAMAR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
546 PM CDT WED APR 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM HAIL LEFORS 35.44N 100.80W
04/20/2005 1.75 INCH GRAY TX EMERGENCY MNGR
&&
MKThe Amarillo radar (KAMA), 84 km away, was scanning. The volume nearest the first event began at 22:47 UTC.
15 hail. Local standard time, as filed.
Near Locust Grove
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, April 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447329, 5447330, 5447331, 5447332, 5447333, 5447334, 5447335, 5447336, 5447337, 5447338, 5447339, 5447340, 5447341, 5447342, 5447343.